Kansas, 2025

Flash Flood and Hail in Kansas, May 19, 2025

May 19, 2025 · NWS SGF · 13 events in 3 counties and zones

A strong storm system pushed into the area during the afternoon of May 19, 2025 before pushing into Missouri during the late afternoon and evening hours. This system produced quarter size hail, wind damage, and up to 3 inches of rainfall in southeast Kansas before continuing on to produce 8 tornadoes and widespread damaging winds in Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong storm system pushed into the area during the afternoon of May 19, 2025 before pushing into Missouri during the late afternoon and evening hours. This system produced quarter size hail, wind damage, and up to 3 inches of rainfall in southeast Kansas before continuing on to produce 8 tornadoes and widespread damaging winds in Missouri. The intense rainfall led to some localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 19, 1:06 PM CST, 42 minutes earlier. Its key messages:

  • Enhanced (3 of 5) to Moderate (4 of 5) Risk today and tonight. Confidence and concern is increasing for multiple rounds of strong to severe storms this afternoon through the overnight hours. Hazards include tornadoes, some potentially strong, tennis ball sized hail, and wind gusts up to 70-80 mph.
  • A Tornado Watch is in effect until 9 PM this evening for areas along and west of Highway 65.
  • Many areas to see 1 to 3 inches of rain through Tuesday. A Flood Watch is in effect until 7 AM Tuesday. Localized areas could see rain amounts as high as 5-7 inches.
  • Active pattern is forecast to end after Tuesday, with mostly dry and cooler temperatures late this week.
  • 40-60% rain chances return for Memorial Day Weekend.
Area forecast discussion, May 19, 1:06 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
206 PM CDT Mon May 19 2025

.KEY MESSAGES...

- Enhanced (3 of 5) to Moderate (4 of 5) Risk today and tonight.
  Confidence and concern is increasing for multiple rounds of
  strong to severe storms this afternoon through the overnight
  hours. Hazards include tornadoes, some potentially strong,
  tennis ball sized hail, and wind gusts up to 70-80 mph.

- A Tornado Watch is in effect until 9 PM this evening for areas
 along and west of Highway 65.

- Many areas to see 1 to 3 inches of rain through Tuesday. A
  Flood Watch is in effect until 7 AM Tuesday. Localized areas
  could see rain amounts as high as 5-7 inches.

- Active pattern is forecast to end after Tuesday, with mostly  dry
  and cooler temperatures late this week.

- 40-60% rain chances return for Memorial Day Weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 205 PM CDT Mon May 19 2025

Synoptic analysis shows a large amplified upper level trough over
the Rockies shifting east throughout the day and becoming negatively
tilted as it pivots towards the area. A surface low is currently
located over Kansas, with a dryline extending southward through
OK/TX and a warm front extending eastward located across the
forecast area. As the morning/early afternoon has progressed, the
system has lifted north/northeast, lifting the warm front into the
area.

Since the previous forecast, the Storm Prediction Center has
expanded the Moderate Risk (level 4 of 5) further north and east,
with all modes (potentially significant) possible. Storm set-up will
be pretty tricky, with likely a mixture of storm modes.

As of 1230PM, storms began to develop in eastern/southern OK, which
are expected to spread northeast into southwest MO beginning within
the next hour. Across the region, dewpoints are in the upper 60s/low
70s, showing an ample amount of moisture, with satellite imagery
showing slowly clearing skies across eastern Kansas as the cap
begins to erode. As daytime heating continues and large- scale
ascent begins to overspread the region, additional thunderstorm
development is expected along the dryline, beginning around 2-4PM.
Current guidance shows a highly unstable atmosphere, with MLCAPE >
2500 J/kg and deep layer shear between 40-50kts. With the 0-6kt bulk
shear vectors oriented from the west, supercells are the likely
storm mode towards the beginning of this event, which will allow for
all hazards, including large hail up to tennis balls, damaging wind
gusts between 70-80mph, and tornadoes, some potentially strong. The
tornado threat will increase as the afternoon progresses into the
evening, with the RAP STP showing values of 2-4 west of Hwy 65.
Latest CAM guidance shows clusters of supercells pushing through,
translating east- northeast and becoming widespread through the
evening and overnight.

A Tornado Watch is currently in effect for areas along and west of
Highway 65 until 9PM this evening. We'll continue to monitor how
things progress in order to determine any spatial or temporal
expansions in the future.

The cold front is progged to enter the western CWA later tonight,
pushing eastward overnight before exiting the area Tuesday
afternoon. CAMs show additional thunderstorm development west of I-
49 after midnight translating eastward into the early morning hours
before sunrise. As the nocturnal low level jet increases, 20-25kt 0-
1km shear and 100-200 m2/s2 SRH will allow for the tornado threat to
continue overnight in addition to large hail and damaging winds.

Slight (2 of 5) Risk for Severe Thunderstorms Tuesday:

Dissipating showers and thunderstorms may linger into the morning
hours after sunrise on Tuesday ahead of the sweeping cold front,
primarily east of Highway 65. We could see some destabilization
occur during the early afternoon, leading to 20-40% probability of
shower/thunderstorm redevelopment in the eastern Ozarks, however
latest guidance seems less keen on the western extent of this
occurrence, so confidence in any afternoon activity is fairly low.
If this can occur, 30-40kt deep layer shear will still be supportive
of supercells. We'll need to see if this would be more surface based
or elevated in nature, which would determine the primary hazards. If
they're more surface based, then tornadoes would be possible,
however more elevated storms would lead to large hail up to golf
balls as the primary hazard.

Flood Watch In Effect from until 7AM Tuesday:

With several rounds of showers/thunderstorms pushing through the
area today into tomorrow, a CWA-wide Flood Watch is in effect
through 7AM Tuesday. Over the past couple days, areas across east KS
and west-central MO have already seen 0.5-2.0 inches of rainfall,
with localized areas of 2-4 inches. HREF LPMM shows two primary
corridors for the heavy rainfall potential, with one over west-
central MO, and another across portions of the eastern Ozarks. Both
of these locations could see between 2-3 inches of additional
rainfall, with the LPMM showing the potential for pockets of up to 4-
6 inches. The WPC Excessive Rainfall Outlook highlights portions of
south-central MO in a Moderate risk (Level 3 of 4) to account for
this potential.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
Issued at 205 PM CDT Mon May 19 2025

Once this system pushes through, cooler and drier weather will enter
the region, with afternoon highs in the upper 60s to mid 70s
Wednesday, and the mid to upper 60s Thursday and Friday. Towards the
end of the forecast period, a gradual warming trend is expected,
with highs warming into the 70s through the weekend.

For Memorial Day weekend, 40-60% rain chances return as moisture
builds beneath northwesterly flow, however uncertainty remains high.
We'll continue monitoring how things progress as we get closer to
this timeframe.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1223 PM CDT Mon May 19 2025

Multiple rounds of showers and thunderstorms are expected during
the majority of the TAF period, which will have the potential
to be severe. All modes of severe weather will be possible, with
large hail up to tennis balls, tornadoes, wind gusts up to
60-70mph, lightning, and heavy downpours. Storm development
could be as early as 20Z, however the better chances will be
after 22Z, persisting into the overnight hours. MVFR conditions
will be likely throughout the period. Can't completely rule out
IFR or lower ceilings/visibilities, especially with the stronger
storms, however confidence was too low to include in the TAFs.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch through Tuesday morning for KSZ073-097-101.
MO...Flood Watch through Tuesday morning for MOZ055>058-066>071-
     077>083-088>098-101>106.

&&

SHORT TERM...Melto
LONG TERM...Melto
AVIATION...Melto
Hazardous weather outlook, May 19, 1:24 PM CST, 24 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
224 PM CDT Mon May 19 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-201930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
224 PM CDT Mon May 19 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Moderate tornado risk.
  Moderate hail risk.
  Moderate thunderstorm wind damage risk.
  Significant lightning risk.
  Significant excessive rainfall risk
  Limited non thunderstorm wind risk.

DISCUSSION...

Multiple rounds of thunderstorms are expected this afternoon into
tonight with a severe risk present with any storm that develops.
All hazards will be possible, including hail up to the size of
tennis balls, damaging winds up to 70 to 80 mph, and tornadoes,
some potentially strong. A Tornado Watch is in effect until 9 PM
this evening for areas along and west of Highway 65.

Along with the severe risk, a localized flooding threat is
present for any areas that see multiple heavy thunderstorms.
Localized rainfall amounts up to 5 to 7 inches are possible. A
Flood Watch is in effect until 7 AM Tuesday to cover this threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and thunderstorms are possible Tuesday (20-40%
chance). Some storms may become strong to severe generally east
of Highway 63 during the afternoon hours. Large hail up to golf
balls, damaging wind gusts up to 60 mph, and a low chance for a
tornado will be the main hazards.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation may be needed today and tonight for the entire
area.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Melto

In the hours before

Special weather statement, May 19, 8:22 AM CST, 5 hours 26 minutes before
Special Weather Statement
National Weather Service Springfield MO
922 AM CDT Mon May 19 2025

KSZ073-097-MOZ066-077-191515-
Bourbon KS-Crawford KS-Vernon MO-Barton MO-
922 AM CDT Mon May 19 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN BOURBON...NORTHERN
CRAWFORD...NORTHWESTERN BARTON AND WESTERN VERNON COUNTIES THROUGH
1015 AM CDT...

At 922 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Hepler, or 11 miles north of Girard, moving northeast
at 35 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nevada, Fort Scott, Girard, Arma, Mulberry, Arcadia, Bronaugh,
Moundville, Richards, Deerfield, Burgess, Metz, Stotesbury, Horton,
Croweburg, Oskaloosa, Pawnee Station, Hiattville, Farlington, and
Hammond.

This includes Interstate 49 between mile markers 84 and 106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3774 9488 3804 9463 3804 9461 3805 9461
      3805 9431 3766 9431 3743 9501
TIME...MOT...LOC 1422Z 232DEG 29KT 3767 9480

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Hatch

The radar

The Tulsa radar (KINX), 128 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 heavy rain, 1 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
May 19, 1:48 PM CST
Where
Cherokee County, 1.3 mi ESE of Sherman
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
37.240, -95.030

Multiple large trees were down over Northwest Belleview Rd.

Thunderstorm Wind, Crawford

When
May 19, 1:50 PM CST
Where
Crawford County, Mc Cune
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.350, -95.020

Reports of multiple large trees down.

Thunderstorm Wind, Crawford

When
May 19, 2:01 PM CST
Where
Crawford County, 4.97 mi NNW of Monmouth
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.430, -94.980

An off duty firefighter measured 60 mph wind gusts.

Hail, Crawford

When
May 19, 3:40 PM CST
Where
Crawford County, 1.78 mi ENE of Girard
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.510, -94.820

Report of quarter size hail.

Thunderstorm Wind, Cherokee

When
May 19, 4:48 PM CST
Where
Cherokee County, Columbus
Measured
52 kt (60 mph) estimated gust
Property damage
$32,000
Reported by
Fire Department/Rescue
Coordinates
37.170, -94.830

A tree fell down onto a house and a truck. Additionally, multiple powerlines and trees were down around town.

Thunderstorm Wind, Bourbon

When
May 19, 5:00 PM CST
Where
Bourbon County, 1.76 mi SW of Garland
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
37.710, -94.650

Report of a large tree on the roadway.

Thunderstorm Wind, Crawford

When
May 19, 5:00 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Fire Department/Rescue
Coordinates
37.410, -94.700

Multiple trees and powerlines were down in Pittsburg.

Thunderstorm Wind, Crawford

When
May 19, 5:03 PM CST
Where
Crawford County, 0.69 mi S of Pittsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.410, -94.700

The fire department measured 60 mph winds.

Thunderstorm Wind, Crawford

When
May 19, 5:04 PM CST
Where
Crawford County, 0.69 mi S of Frontenac
Measured
57 kt (66 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.440, -94.700

A tree was snapped and split in half.

Thunderstorm Wind, Bourbon

When
May 19, 5:07 PM CST
Where
Bourbon County, 3.06 mi ENE of Marmaton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.850, -94.780

A tree was down and partially blocking the road.

Flash Flood, Crawford

When
May 19, 5:08 PM CST to 10:30 PM CST
Where
Crawford County, 3.44 mi SW of Greenbush to 3.08 mi SW of Greenbush
Cause
Heavy Rain
Reported by
Public
Coordinates
37.490, -95.030

Report of street flooding from the heavy rainfall.

Heavy Rain, Crawford

When
May 19, 5:55 PM CST
Where
Crawford County, 0.88 mi NE of Farlington
Reported by
CoCoRaHS
Coordinates
37.630, -94.820

Storm total rainfall of 2.78 inches, with 2.30 inches occurring within 70 minutes.

Heavy Rain, Cherokee

When
May 19, 6:45 PM CST
Where
Cherokee County, 0.69 mi N of Sherman
Reported by
Mesonet
Coordinates
37.260, -95.050

The Mesonet Station EW0910 in Oswego measured 2.71 inches of storm total rainfall.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260773, 1260774, 1260775, 1260782, 1260776, 1260777, 1260778, 1260779, 1260780, 1260781, 1260783, 1260784, 1260785.